Texas, 2014

Drought in Texas, May 1 to 31, 2014

May 1 to 31, 2014 · NWS LUB · 24 events in 24 counties and zones

Drought conditions significantly improved by the end of May due to widespread and abundant rainfall during Memorial Day weekend. Most areas improved one to two drought levels by the end of the month.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions significantly improved by the end of May due to widespread and abundant rainfall during Memorial Day weekend. Most areas improved one to two drought levels by the end of the month. Most areas were in exceptional (D4) drought conditions at the beginning of the month. However, only a portion of Swisher, Briscoe, Cottle, and King Counties remained at this drought level. Elsewhere, drought levels ranged from severe (D2) to extreme (D3).

Almost no rainfall had occurred throughout the month of May until Memorial Day weekend. A slow moving, upper level closed low system persisted near the four corners region of the southwestern United States for several days. Widespread areas of 3 to 5 inches of rainfall occurred with more isolated pockets of 5 to 7 inches. The highest total for the event was 7.43 inches at Aiken (Floyd County). Other selected totals include 6.25 inches at Ralls (Crosby County), 6.07 inches at Slaton (Lubbock County), 5.80 inches at Floydada (Floyd County), 5.46 inches at Northfield (Motley County), and 5.23 inches at Lubbock Preston Smith International Airport (Lubbock County). The annual total at Lubbock Preston Smith International Airport was only 0.90 inches before Memorial Day weekend. By the end of May, Lubbock was only -0.08 inches below the annual average. Above average temperatures at the beginning of the month nearly evened out with cooler temperatures at the end of the month. The abundant rainfall kept temperatures well below seasonal averages after its occurrence. Lubbock was only 0.4 degrees above normal while Childress was 1.3 degrees above normal. Keetch-Byram Drought Index values significantly improved. Widespread values between 300 and 500 were observed. The only exception was over the Rolling Plains where values of 500 to 600 were observed.

Fire weather impacts eased tremendously because of the rainfall and will remain this way until repeated drying winds lead back to curing once again. Fuels immediately responded to the rainfall by greening up. Soil moisture profiles moistened significantly to the 30 inch depth in many areas. The rainfall came at an opportune time for crops and livestock production. Pastures and range lands greatly improved along with a reduction in supplemental feed for livestock.

Economic losses due to drought through May since the drought began were estimated near $3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 30, 10:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 PM CDT WED APR 30 2014

.AVIATION...
VFR WILL CONTINUE THROUGH THE TAF PERIOD. A WEAK UPPER LEVEL
DISTURBANCE TO THE WEST OF THE REGION WILL BRING IN SOME MID LEVEL
CLOUDS ON THURSDAY.

&&

PREV DISCUSSION... /ISSUED 315 PM CDT WED APR 30 2014/

SHORT TERM...
A COOL DRY AIRMASS CONTINUES ACROSS THE AREA TODAY WITH A SURFACE
RIDGE CONTINUALLY NOSING SOUTHWARD ACROSS THE PANHANDLE AND SOUTH
PLAINS. WINDS THUS FAR TODAY HAVE BEEN MUCH LESS THAN THE PAST 5
DAYS WITH ONLY A TINGE OF DUST IN THE AIR. SOLUTIONS AGREE THAT
LITTLE WILL CHANGE OVERNIGHT WITH JUST ENOUGH SURFACE GRADIENT FOR
CONTINUAL NORTHERLY FLOW ALTHOUGH THE LOWER ATMOSPHERE SHOULD
DECOUPLE ENOUGH FOR LIGHTER FLOW AND THEREFORE SLIGHTLY COOLER
TEMPERATURES TONIGHT. WE ISSUED A SPECIAL WEATHER STATEMENT TO
INDICATE NEAR FREEZING TEMPERATURES LATE TONIGHT FOR OUR NORTHWEST
ZONES AS GUIDANCE REMAINS INCONCLUSIVE WITH SUPPORT OF A WIDESPREAD
FREEZE. AN UPPER TROUGH TAKING SHAPE ACROSS THE FAR SOUTHERN ROCKIES
EARLY THURSDAY SHOULD BE AT LEAST SUFFICIENT ENOUGH TO SPREAD MID
AND HIGH LEVEL MOISTURE INTO THE AREA BUT APPEARS LACKING THE
INSTABILITY AND LOW LEVEL MOISTURE REQUIRED FOR MEANINGFUL
CONSIDERATION OF SHOWERS. STILL...THIS SYSTEM MAY GENERATE ENOUGH
MID LEVEL LIFT FOR A FEW HIGH-BASED VIRGA SHOWERS LATE IN THE DAY
MAINLY TO OUR WEST. RMCQUEEN

LONG TERM...
BY TOMORROW EVENING...THE LARGE UPPER LOW CURRENTLY SPINNING OVER
THE GREAT LAKES AND UPPER MIDWEST WILL FINALLY BREAK DOWN AND MOVE
NORTHEAST...ALTHOUGH LOW AMPLITUDE TROUGHING WILL LIKELY PERSIST
ACROSS THE EASTERN CONUS THROUGH THE WEEKEND.  MEANWHILE...THE
SOUTHWARD DIVING SHORTWAVE RESPONSIBLE FOR SOME LIGHT SHOWER
ACTIVITY ACROSS THE MOUNTAINS AND EASTERN PLAINS OF NEW MEXICO WILL
EJECT EASTWARD...SPREADING MODEST AMOUNTS OF MID-LEVEL MOISTURE
ACROSS WEST TEXAS AS IT DOES SO.  OTHER THAN PERHAPS A FEW VIRGA
SHOWERS...LITTLE OF ANY PRECIPITATION ACTIVITY IS EXPECTED ACROSS
OUR AREA...ALTHOUGH IT WILL LIKELY RESULT IN A FAIR AMOUNT OF
OVERNIGHT CLOUDINESS BEFORE CLEARING UP DURING THE DAY FRIDAY.

THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...WEST TEXAS WILL
GRADUALLY BECOME SITUATED UNDERNEATH A BROAD UPPER RIDGE.  THIS WILL
PROMPT TEMPERATURES TO CLIMB TO A NEAR NORMAL MID 70S TO LOW 80S
FRIDAY...TO THE UPPER 80S AND LOW 90S SATURDAY AND BEYOND.  AFTER A
MUCH NEEDED DAY OF LIGHT WINDS FRIDAY...LEE TROUGHING ACROSS THE
CENTRAL HIGH PLAINS WILL GRADUALLY FORCE A RETURN OF BREEZY
SOUTHWEST WINDS OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS
WELL...ALTHOUGH THANKFULLY DUE TO MOSTLY BENIGN WINDS ALOFT...SPEEDS
WILL LIKELY BE LIMITED TO AROUND 15 TO 25 MPH.  BREEZY...BUT A BREATH
OF FRESH AIR WHEN COMPARED TO THE RECENT CONSECUTIVE DAYS OF BLOWING
DUST.  ELEVATED FIRE WEATHER MAY PRESENT ITSELF AS WELL OVER THE
WEEKEND CONSIDERING THE ANTICIPATED ABOVE NORMAL TEMPERATURES AND
LOW RELATIVE HUMIDITIES.

BY MONDAY...MODEL GUIDANCE SEEMS TO SUGGEST THAT AN UPPER TROUGH
WILL BEGIN TO DIG SOUTHEASTWARD OUT OF THE PACIFIC
NORTHWEST...ALTHOUGH ITS EVOLUTION IS SUBJECT TO DISAGREEMENT AMONG
MODELS.  MEANWHILE...THE PREVIOUSLY MENTIONED PERSISTENT LEE TROUGH
WILL GRADUALLY DRAW IMPROVED LOW LEVEL MOISTURE NORTHWARD INTO
TEXAS...AND POTENTIALLY INTO THE ROLLING PLAINS AS EARLY AS MONDAY
EVENING.  A FEW SOLUTIONS EVEN TRY TO BREAK OUT LIGHT QPF ALONG A
DRYLINE TUESDAY AND WEDNESDAY ACROSS THE ROLLING PLAINS. GIVEN
UNCERTAINTIES REGARDING THE EVOLUTION OF THE UPPER WAVE AND THE
EASTWARD PROGRESSION OF THE DRYLINE...OPTED TO KEEP POPS BELOW
MENTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        33  64  38  73  47 /   0  10  10   0   0
TULIA         34  66  41  76  48 /   0  10   0   0   0
PLAINVIEW     35  66  41  77  49 /   0  10   0   0   0
LEVELLAND     37  66  39  76  48 /   0  10  10   0   0
LUBBOCK       38  67  41  77  49 /   0  10  10   0   0
DENVER CITY   40  64  40  75  49 /   0  10  10   0   0
BROWNFIELD    39  66  40  77  50 /   0  10  10   0   0
CHILDRESS     38  72  41  80  47 /   0   0   0   0   0
SPUR          38  71  44  80  52 /   0   0   0   0   0
ASPERMONT     40  71  45  80  52 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Apr 30, 9:20 AM CST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1020 AM CDT WED APR 30 2014

TXZ021>044-011530-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1020 AM CDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511509, 511510, 511511, 511512, 511513, 511514, 511515, 511516, 511517, 511518, 511519, 511520, 511521, 511522, 511523, 511524, 511525, 511526, 511527, 511528, 511529, 511530, 511531, 511532.